Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Honolulu, HI

August 24, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 24, 2018, 8:51 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2018, 8:51 PM HST (06:51 UTC)
Expired
Aug 25, 2018, 2:30 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 61 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:30 PM HSTFLASH FLOODKawa Flats, HIBOTH LANES OF HIGHWAY 11 CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGHW50 PHFO 250651
FFWHFO
HIC001-250945-
/O.NEW.PHFO.FF.W.0046.180825T0651Z-180825T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
851 PM HST FRI AUG 24 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 1145 PM HST.

* At 850 PM HST, Big Island Civil Defense widespread flooding 
  impacts as heavy rain from Tropical Storm Lane continues to stream 
  over the island. Rainfall rates up to 4 inches per hour are 
  causing flooding in numerous areas, with numerous road closures 
  reported. THIS IS A VERY DANGEROUS SITUATION. DO NOT TRAVEL DUE TO 
  ONGOING FLOOD IMPACTS.

* This warning has been expanded to include the entie Big Island.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flash flood 
warning that was in effect for portions of the island of Hawaii in 
Hawaii County.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568

$$

Birchard
3 follow-up statements
222 
WGHW50 PHFO 250657 CCA
FFWHFO
HIC001-250945-
/O.COR.PHFO.FF.W.0046.180825T0656Z-180825T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service Honolulu HI
857 PM HST Fri Aug 24 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 1145 PM HST.

* At 850 PM HST, Big Island Civil Defense reported widespread 
  flooding impacts as heavy rain from Tropical Storm Lane 
  continues to stream over the island. Rainfall rates up to 4 
  inches per hour are causing flooding in numerous areas, with 
  numerous road closures reported. THIS IS A VERY DANGEROUS 
  SITUATION. DO NOT TRAVEL DUE TO ONGOING FLOOD IMPACTS.

* This warning has been expanded to include the entire Big 
  Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flash flood 
warning that was in effect for portions of the island of Hawaii in 
Hawaii County.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568

$$

Birchard
829 
WGHW70 PHFO 250852
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1052 PM HST FRI AUG 24 2018

HIC001-250945-
/O.CON.PHFO.FF.W.0046.000000T0000Z-180825T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1052 PM HST FRI AUG 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...

At 1050 PM HST, radar and rain gages showed extremely heavy rainfall 
persisting over the Kau and Puna Districts. Rainfall rates of 3 to 4 
inches per hour have been observed for several hours, and extreme 
flooding impacts are being reported by Big Island Civil Defense. 
Highway 11 is closed in several areas including, between Keeau and 
Hawaiian Paradise park, and near Pahala at Kawa Flats. 

THIS IS A VERY DANGEROUS SITUATION. DO NOT TRAVEL DUE TO ONGOING 
FLOOD IMPACTS.

This warning is in effect for the entire Big Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&


LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568

$$

Birchard
768 
WGHW50 PHFO 250936
FFWHFO
HIC001-251230-
/O.EXT.PHFO.FF.W.0046.000000T0000Z-180825T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1136 PM HST FRI AUG 24 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 230 AM HST.

* At 1135 PM HST, radar and rain gages showed extremely heavy 
  rainfall persisting over the Kau and Puna Districts. Persistent 
  rainfall rates of 2 to 3 inches per hour have been observed for 
  several hours, and extreme flooding impacts are being reported by 
  Big Island Civil Defense. Numerous road closures are in place 
  including Highway 11 between Keeau and Hawaiian Paradise park, 
  near Pahala at Kawa Flats, and on portions of Saddle Road. THIS IS 
  A VERY DANGEROUS SITUATION. DO NOT TRAVEL DUE TO ONGOING FLOOD 
  IMPACTS.

* This warning is for all of the Big Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning will likely need to be extended beyond 230 AM HST.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:48 PM HST, 3 minutes earlier.

Area forecast discussion, Aug 24, 8:48 PM HST, 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
848 PM HST Fri Aug 24 2018

.SYNOPSIS...
Tropical Storm Lane, nearly stationary around 150 miles south-
southwest of Honolulu this evening, is forecast to slowly begin to
track toward the west over the weekend passing south of Kauai
Saturday and Saturday night. Although Lane will continue to
weaken along this track, damaging winds/gusts along with the
threat for flash flooding remains in the forecast through the
weekend. The wet pattern will likely hold through the first half
of next week across the western end of the state. A drying trend
will gradually fill in from east to west through midweek.

&&

.DISCUSSION...
The 8 pm HST advisory from the Central Pacific Hurricane Center
(CPHC) has Tropical Storm Lane positioned around 150 miles south-
southwest of Honolulu with very little motion/nearly stationary.
Maximum sustained winds associated with Lane remain at 70 mph near
the center. Lane is forecast to gradually make a turn toward the
west Saturday, passing south of Kauai Saturday and Saturday night.

Although Lane will continue to weaken along the forecast track,
impacts including damaging winds/gusts along with the threat for
flash flooding remain in the forecast through the weekend. The
latest radar imagery showed the heaviest rainfall continuing to
focus over Maui County and the Big Island this evening. No changes
are anticipated overnight (2-4 inch per hour rates in the heaviest
activity). Later tonight through Sunday, the rainfall and flash
flooding threat will slowly shift westward toward Oahu and Kauai. A
combination of the heavy rainfall and gusty winds will be capable of
downing trees and power lines, making impacted roadways
impassable.

For the extended period (next week), a trailing deep tropical
moisture axis is forecast to hold over the western end of the state
through the first half of the week as Lane turns northward well west
of Kauai. This will keep the threat for heavy rainfall and flooding
in place, mainly for Kauai and Oahu. A gradual drying trend is
anticipated from east to west through midweek.

For additional details with regard to impacts for each island
associated with Lane, refer to the latest local statements issued
with each advisory package (next issuance 11 pm - midnight;
TCV/HLS).

&&

.AVIATION...
AIRMET Sierra for mountain obscuration is in effect for NE
sections of the Big Island, Maui, Molokai, Oahu and Kauai. These
conditions are likely to continue through Saturday. Heavy showers
and isolated thunderstorms over NE sections of the Big Island and
Maui and over waters within 40nm NE of those islands will produce
isolated IFR ceilings and visibilities.

AIRMET Tango is in effect for moderate low level turbulence in
areas south through west of the mountains of all islands and for
strong surface winds from the Big Island to Molokai.

Light rime icing is expected in layered clouds above FL200.

&&

.MARINE...
Tropical Storm Lane is nearly stationary this evening south of
the Oahu waters, but is forecast to make a turn toward the west
and pass south of Kauai Saturday and Saturday night. Heavy
precipitation associated with Lane will continue to fall over
coastal waters, through the weekend.

Surf will remain elevated along exposed shores through Saturday
as Lane moves off to the west. Heights along the south shores will
likely lower into average range no later than Sunday. East shores
will remain elevated beyond Saturday due to expected strong
onshore winds filling in as Lane exits.

See the Coastal Hazard Message (HFOCFWHFO) for surf advisories and
the Marine Weather Message (HFOMWWHFO) for marine warnings over
the coastal waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big
Island.

Flash Flood Watch through Saturday afternoon for all Hawaii
islands.

High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-Molokai
Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui Central
Valley-Leeward Haleakala.

Tropical Storm Watch for Niihau-Kauai.

High Surf Advisory until 6 PM HST Saturday for Oahu Koolau-
Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-
South Big Island-Big Island North and East.

Tropical Storm Warning for Kauai Leeward Waters-Kauai Channel-
Oahu Leeward Waters-Kaiwi Channel-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

Tropical Storm Watch for Kauai Northwest Waters-Kauai Windward
Waters.

&&

DISCUSSION...Gibbs
AVIATION/MARINE...Kinel

In the hours before

Local storm report, Aug 24, 2:59 PM HST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
259 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HURRICANE        22 E KAUPO              20.64N 155.78W
08/24/2018                   PHZ121             HI   DEPT OF HIGHWAYS

            LANDSLIDES ON HANA HWY AT MILE MARKERS 10, 15 AND 20.

&&

ALMANZA
Local storm report, Aug 24, 3:42 PM HST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     NON-TSTM WND GST 2 NW WAIANAE            21.47N 158.21W
08/24/2018  M55 MPH          HONOLULU           HI   TRAINED SPOTTER

            GUSTS OCCURRING EVERY 10 TO 12 MINUTES. MEASURED WITH A
            HAND HELD ANEMOMETER.

&&

JSAUCIER
Local storm report, Aug 24, 4:03 PM HST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
403 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     COASTAL FLOOD    3 SE HONOLULU           21.28N 157.83W
08/24/2018                   HONOLULU           HI   TRAINED SPOTTER

            ALA WAI OVERFLOWING ONTO THE ALA WAI GOLF COURSE. REPORT
            TAKEN FROM NOHONANI ST AND ALA WAI BLVD.

&&

ALMANZA
Local storm report, Aug 24, 4:08 PM HST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
408 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     COASTAL FLOOD    HONOLULU                21.31N 157.86W
08/24/2018                   HONOLULU           HI   TRAINED SPOTTER

            ALA WAI OVERFLOWING ON MAUKA SIDE AT THE KAMEHAMEHA CANOE
            CLUB.

&&

ALMANZA
Local storm report, Aug 24, 4:47 PM HST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
447 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HURRICANE        HONOLULU                21.31N 157.86W
08/24/2018                   HONOLULU           HI   UTILITY COMPANY

            POWER OUTAGE AT PUNCHBOWL DUE TO DOWN TREE ON POWERLINES.

&&

ALMANZA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:16 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 2:55 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 3:40 PM HSTFlash Flood WarningHFOHawaii6 hr
Aug 24, 5:18 PM HSTFlash Flood WarningHFOKalawao9 hr
Aug 24, 9:04 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Aug 24, 9:07 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 25, 2:29 AM HSTFlash Flood WarningHFOHawaii20 hr
Aug 25, 5:05 AM HSTSmall Craft AdvisoryHFO6 days
Aug 25, 1:48 PM HSTSpecial Weather StatementHFOKauai42 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.